Texas, 2017Flash Flooding and Damaging Wind in Texas, June 24 to 29, 2017
June 24 to 29, 2017 · NWS LCH · 4 events in 2 counties and zones
Tropical Storm Cindy moved inland during the 22nd. A moist and unstable air mass remained in place for around a week after the system moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Cindy moved inland during the 22nd. A moist and unstable air mass remained in place for around a week after the system moved through. This produced multiple days of rain and one severe storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 24, 5:53 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 24, 5:53 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
653 AM CDT Sat Jun 24 2017
.DISCUSSION...
24/12Z TAF Issuance.
&&
.AVIATION...
A mix of conditions around the area this morning, with IFR cigs at
BPT, VFR at LCH/AEX and MVFR cigs/vsbys at LFT/ARA. Widely sctd
SHRA/TSRA have developed early this morning, with activity
occurring near the BPT/LCH terminals. Recent HRRR trends indicate
this activity will slowly move northeast, with additional
convection developing and increasing in coverage during the aftn
as a front slides south into the area through this evening. VFR
conditions should prevail for the most part today, with conditions
lowering to MVFR/IFR in showers and storms. Kept TEMPO groups for
the aftn although timing may need to be amended as things evolve.
A few showers and storms will continue into the evening with
coverage decreasing slightly.
24
&&
.PREV DISCUSSION... /issued 345 AM CDT Sat Jun 24 2017/
..LOCALLY HEAVY RAINFALL POSSIBLE THIS WEEKEND...
SYNOPSIS...
A surface cold front is located as of 24/07Z from roughly north
central Texas to the Louisiana/Arkansas border. South of the
front, a very muggy and tropical like air mass remains in place.
Surface dew points are from the mid 70s to lower 80s and latest
precipitable water values as of 24/06Z using GPS-MET plot are from
1.8 to 2.2 inches. One convective complex moving away from the
front made it into the forecast area, and has now run out of steam
from roughly Leesville to Opelousas, with isolated convection
forming along the coast moving inland. Another convective complex
is noted moving away from the front toward upper southeast Texas
and west central Louisiana.
Rua
DISCUSSION...
A short wave moving down from the northern plains will help kick
surface front into the forecast area this afternoon, with front
slowly meandering down to the coast through the weekend. Air mass
ahead of the front will have elevated moisture values and tropical
like with precipitable water values from 2 to 2.25 inches and
Mean RH over 75 percent. Low level forcing from main surface
front, along with meso-scale outflow boundaries and sea breeze, as
well as low level instability, will bring about the likelihood of
widespread showers and storms by afternoon...with activity only slowly
decreasing after sunset.
With the high moisture content and winds at 85H-70H rather
light and parallel to the front, convection will be slow moving
with the possibility of training. Therefore, there will be a
chance for locally heavy rainfall. Expect totals area wide to be
in the 1-2 inch range. However, where the slow moving convection
or training occurs, rainfall amounts may reach 3-5 inches or
higher. With out much significant rainfall yesterday, flash flood
guidance has recovered some, basically 2.5-3 inches for 1 hour and
3 to 4 inches for 3 hours and 4 to 5 inches for 6 hours.
Therefore, decided not to issue a Flash Flood Watch at this time.
It should be noted that the Weather Prediction Center does have
the forecast area outlined in a Slight Risk (5-10 percent) of
excessive rainfall through tonight. Will place heavy rainfall in
the grids/zones and mention in the Hazardous Weather Outlook.
On Sunday, the threat of heavy rainfall will still exist south of
where the frontal boundary sets up. With higher pops on Monday
confined to the coast, as some drier air behind the boundary works
into forecast area.
Tuesday could be the least active day in this forecast for
convection as east-northeast flow around surface high will bring
in some drier continental air.
However, this high will move off to the east setting up a typical
subtropical ridge with southerly flow into the forecast area and
relative weakness aloft bringing elevated chances for showers from
Wednesday into the end of the forecast.
Rua
MARINE...
Mainly light onshore flow will persist through tonight, with the
possibility of a period of light offshore flow during Sunday into
Monday as a surface boundary tries to slip into the coastal waters
from the north. High moisture values and lift from the frontal
boundary will mean elevated chances for showers and thunderstorms
from tonight into early next week.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 87 72 86 68 / 80 40 50 20
LCH 88 75 86 72 / 70 50 60 40
LFT 88 74 86 71 / 70 50 70 40
BPT 88 75 87 73 / 60 40 60 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
PUBLIC/MARINE...07
AVIATION...24
Hazardous weather outlook, Jun 24, 3:40 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
440 AM CDT Sat Jun 24 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
251115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
440 AM CDT Sat Jun 24 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
A cold front will move into the forecast area and interact with
elevated tropical moisture to produce widespread showers and
thunderstorms. Due to the high moisture content and expected
relative slow movement of the storms, locally heavy rainfall will
be possible. Area wide amounts of 1 to 2 inches with locally
around 5 inches will be possible. The higher rainfall amounts may
lead to flooding of streets or poor drainage low lying areas.
Also, gusty winds and frequent cloud to ground lightning will be
possible with the storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The cold front will stall near the coast on Sunday and slowly
dissipate on Monday. This front will continue to bring widespread
showers and thunderstorms along it, with the possibility of heavy
rainfall. Frequent cloud to ground lightning will also be possible
with the storms. Typical summer time showers and thunderstorms
will be possible from Tuesday through the end of the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ430-432-435-450-452-455-470-472-475-251115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
440 AM CDT Sat Jun 24 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
A cold front will near the coast from the north helping to produce
showers and thunderstorms. Winds and seas will be locally higher
near the storms, along with frequent cloud to water lightning and
locally heavy rainfall greatly reducing visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The cold front will stall near the coast for Sunday and Monday.
Therefore, widespread showers and thunderstorms will continue on
these two days. Winds and seas will be locally higher
near the storms, along with frequent cloud to water lightning and
locally heavy rainfall greatly reducing visibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rua
Thunderstorm Wind, Jefferson
- When
- June 24, 8:15 AM CST
- Where
- Jefferson County, 2.49 mi ESE of (Bpt)beaumont-Pt Art
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.940, -93.980
Roof damage from a thunderstorm was reported to a law office and an apartment complex near Central Mall.
Flash Flood, Jefferson
- When
- June 25, 8:30 PM CST
- Where
- Jefferson County, Port Arthur to 0.6 mi ENE of Atreco
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.900, -93.930
Heavy rain produced flooding in Port Arthur. This caused several cars to be stalled on Jimmy Johnson Blvd.
Flash Flood, Jefferson
- When
- June 27, 1:00 PM CST to 2:00 PM CST
- Where
- Jefferson County, 0.25 mi NE of Gillburg to 1.78 mi NNW of Beaumont Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.133, -94.168
Heavy rain produced street flooding around Beaumont. Pictures and video were also sent in of flooded Porter and Brooklyn Streets.
Flash Flood, Orange
- When
- June 29, 6:50 AM CST
- Where
- Orange County, 1.57 mi W of Bridge City to 2.2 mi SW of West Orange
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.023, -93.876
Posts to social media indicated extensive street flooding in Bridge City and Orange. Many streets were impassable and water approached some structures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, June 24 to 25, 20171 death · 2 events
- Flood and Lightning Strike in Florida, June 24 to 25, 2017$35,000 · 6 events
- Damaging Wind in New York, June 24, 2017$35,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flood in New Jersey, June 24, 2017EF0 · 24 events
- Hail in Texas, June 24, 20171.75 in hail · 7 events
- Flood and Damaging Winds in North Carolina, June 24, 201750 kt wind · 4 events
- Hail and Damaging Winds in New Mexico, June 24, 2017$1,000 · 1.25 in hail · 4 events
- Damaging Winds in South Carolina, June 24, 2017$11,000 · 50 kt wind · 2 events
- Damaging Winds in Delaware, June 24, 201752 kt wind · 3 events
- Flash Flood and Flooding in Pennsylvania, June 24, 20173 events
- Flooding in Massachusetts, June 24, 2017$3,000 · 3 events
- Damaging Winds in North Carolina, June 24, 2017$4,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708287, 708288, 708289, 708290.